Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 6, 2021Saint Joseph County, Michigan

NWS Northern Indiana issued this special weather statement at Aug 6, 2021, 5:43 PM EDT for Saint Joseph County, Michigan. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2021, 5:43 PM EDT (21:43 UTC)
Expired
Aug 6, 2021, 6:15 PM EDT
In force
32 min
Issued by
NWS Northern Indiana
Hail
0.50 in
Wind
40

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:50 PM EDTHAIL 0.72 E Constantine, MIVIA PHONE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WWUS83 KIWX 062143
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
543 PM EDT Fri Aug 6 2021
 
MIZ079-062215-
St. Joseph MI-
543 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southern St. Joseph
County through 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Constantine, or near Three Rivers, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Centreville around 555 PM EDT.

Other locations in the path of this storm include Sturgis and Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4176 8570 4190 8571 4202 8530 4176 8530
TIME...MOT...LOC 2143Z 254DEG 19KT 4186 8560 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:09 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 6, 3:09 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
309 PM EDT Fri Aug 6 2021

.SYNOPSIS...
Issued at 149 PM EDT Fri Aug 6 2021

It will feel more like summer this weekend into next week as
warmer and more humid conditions arrive. Several chances for
showers and storms will also exist with the first coming this
afternoon and evening, although Sunday looks like the drier of the
weekend days.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 308 PM EDT Fri Aug 6 2021

A shortwave approaches within the large scale trough this afternoon
and evening and will serve as the focus for showers and
thunderstorms. A few showers and storms may form out ahead of the
wave this afternoon into the evening with heavy rain and gusty
winds. Then, there is still plenty of model disagreement on if
storms will actually form between 00z and 12z tonight, but if they
do they the main focus will be heavy rain that could lead to
flooding especially in urban areas. This is as a result of slower
storm movement and potential backbuilding along with boundary-
parallel flow leading to storm training. During this time, and as
the wave approaches the area, it is collocated with plenty of
SBCAPE, high moisture transport and areas of moisture flux
convergence so there is expected to be plenty of moisture and lift
to work with as it enters areas west of IN-15. Looking at forecast
soundings from the NAMNEST and RAP time-sections, the moisture
column does look moist in the low levels which is also conducive to
heavy rain. Currently have 0.5 to 1.5 inch rainfall totals west of
IN-15, but could see locally higher totals where storms are able to
slow down or train. As a result of the increased cloud cover and
slightly increased humidity, tonight's low temps are expected to be
warmer than last night's staying the mid 60s.

Showers and storms could linger into a portion of Saturday morning
with some left over moisture convergence and instability, but we'll
then need to watch during the afternoon and evening time frame for
more convective development especially if clouds can break up for
instability recovery. Storms would be able to form along any remnant
outflow boundaries and would also have slow storm movement
especially later in the afternoon/early evening allowing for the
possibility of heavy rain that could lead to flooding. There is a
plume of DCAPE that appears to move in the same time as the
potential initiation period for storms looks to be, but the low
levels still look moist on forecast soundings. So if we can get some
more dryness in the low levels, gusty winds could be had within
storms that form Saturday evening. Shear is lacking between tonight
and Saturday night so the severe weather threat would be very
marginal. Saturday's high temps won't be much higher than today's
especially with the remnant cloud cover in the morning, but have
them in the mid 80s as opposed to the low 80s in anticipation of
clouds scattering out during the afternoon.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 308 PM EDT Fri Aug 6 2021

Behind Saturday's troughing, a broad ridge in between troughs moves
in. This should act to suppress thunderstorm activity during the day
and have removed PoPs during that period as a result. Now, the
southwesterly low level jet looks to edge into the west allowing for
increased heat and humidity on Sunday 850mb temps rise over 18C to
and dew points rise over 70 degrees allowing for highs in the upper
80s to near 90 degrees and low 90s for heat indices. This signifies
the first of the stretch of very hot days of 90+ degree heat indices
continuing into the middle part of the work week with Tuesday seeing
the biggest part of the area forecast to have heat indices top 100
degrees. Areas south of US-24 on Thursday still have a chance to see
90+ heat indices, but cooler temperatures could begin to edge slowly
in the from northwest as long as the the cold front starts to seep
in.

The other side of the conversation are the chances for showers. As
hinted at above, the chance for showers during this period wouldn't
start until late Sunday night in Monday morning at the earliest as
the next trough approaches. However, normally, diurnal forcing
brings the better chance for showers than a morning chance, so if
the slower EC is right perhaps there could be a shower or storm
around during the afternoon time, but even that is moving too
quickly for scattered pop-up storms so they may just remain sub-
severe that day. Chances for pop-up storms continue Tuesday and
Wednesday as well with an outside chance at a shower or storm
Thursday as long as the front hangs back or slows up. The chance on
Tuesday could have some 6.5 to 7.5 C/km mid level lapse rates to
work with which could introduce a hail or stronger wind chance if
that comes to fruition.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 149 PM EDT Fri Aug 6 2021

Main area of concerns for TAFs this period and especially the
next 12 to 18 hours, will reside at KSBN where a weak frontal
boundary and it's associated showers and thunderstorms will edge
closer to the site. Activity through the bulk of the first 3 or so
hours of the period will likely remain to the west with chances
increasing after 21Z. Several weak disturbances will move along
the front, which could bring either a few showers and storms, or a
larger area of showers/storms that develops and potentially
persists beyond what is currently reflected. Not enough confidence
in the setup to go predominate convection beyond a couple of
hours.

Impacts to KFWA are even more questionable as convection may
struggle to make it to the site and if so would likely be near or
after 6Z. Have therefore left them at VFR through the period for
the time being.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher/Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 3:25 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
325 PM EDT Fri Aug 6 2021

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-071930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
325 PM EDT Fri Aug 6 2021 /225 PM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible tonight. The storms have the capacity to
produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible each day, except Sunday, mainly from mid
afternoon through the evening. The storms may be accompanied by gusty
winds and locally heavy rain.

Afternoon heat indices are expected rise to 95 degrees Sunday, 95 to
100 Monday and around 100 Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 4:11 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
411 PM EDT Fri Aug 6 2021

MIZ078-079-062045-
St. Joseph MI-Cass MI-
411 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of east central Cass
and western St. Joseph Counties through 445 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Constantine, or near Three Rivers, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  White Pigeon around 425 PM EDT.
  Constantine around 430 PM EDT.

Other locations in the path of this storm include Three Rivers and
Centreville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4182 8544 4180 8580 4196 8586 4207 8554
      4207 8552
TIME...MOT...LOC 2011Z 256DEG 13KT 4191 8576

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Aug 6, 4:45 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
445 PM EDT Fri Aug 6 2021

MIZ079-080-062115-
Branch MI-St. Joseph MI-
445 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern St.
Joseph and northwestern Branch Counties through 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Centreville, or 8 miles east of Three Rivers, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4187 8517 4184 8554 4200 8559 4207 8536
      4207 8523
TIME...MOT...LOC 2045Z 256DEG 13KT 4194 8546

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Aug 6, 5:08 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     CENTREVILLE             41.93N 85.53W
08/06/2021                   ST. JOSEPH         MI   FIRE DEPT/RESCUE

            REPORTS OF DOWNED POWER LINES AND A TREE
            DOWN IN CENTREVILLE. VIA CHAT.

0445 PM     HAIL             1 NNE WASEPI            41.96N 85.46W
08/06/2021  M0.70 INCH       ST. JOSEPH         MI   FIRE DEPT/RESCUE

            TIME ESTIMATED FROM RADAR. RELAYED VIA NWS
            CHAT.

&&
Local storm report, Aug 6, 5:33 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 N SAWYER              41.91N 86.59W
08/06/2021  E0.25 INCH       BERRIEN            MI   PUBLIC

            VIA FACEBOOK.

&&

BROWN
Special weather statement, Aug 6, 5:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
543 PM EDT Fri Aug 6 2021

MIZ079-062215-
St. Joseph MI-
543 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southern St. Joseph
County through 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Constantine, or near Three Rivers, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Centreville around 555 PM EDT.

Other locations in the path of this storm include Sturgis and Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4176 8570 4190 8571 4202 8530 4176 8530
TIME...MOT...LOC 2143Z 254DEG 19KT 4186 8560

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:34 PM EDTSpecial Weather StatementIWXStarke41 min
Aug 6, 6:47 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke28 min
Aug 6, 7:05 PM EDTSpecial Weather StatementIWXMarshall55 min
Aug 6, 7:17 PM EDTSpecial Weather StatementIWXElkhart43 min
Aug 6, 7:29 PM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Aug 6, 7:50 PM EDTSpecial Weather StatementIWXKosciusko40 min
Aug 6, 7:56 PM EDTSpecial Weather StatementIWXSteuben34 min
Aug 6, 4:11 PM EDTSpecial Weather StatementIWXSaint Joseph34 min
Aug 6, 4:45 PM EDTSpecial Weather StatementIWXSaint Joseph30 min
Aug 6, 6:35 PM EDTSpecial Weather StatementIWXCass40 min
Aug 6, 7:10 PM EDTSpecial Weather StatementIWXSaint Joseph50 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.